Texas, 2011

Damaging Wind in Texas, August 19, 2011

August 19, 2011 · NWS SHV · 1 event in 1 county or zone

This is a test.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

This is a test.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 2:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT FRI AUG 19 2011

.DISCUSSION...
ISOLATED SHRA HAVE JUST BEGUN TO DEVELOP ACROSS E TX/NW LA...ALONG
A WEAK SFC TROUGH THAT IS NEARLY STATIONARY FROM PORTIONS OF
EXTREME SW AR...INTO WRN LA. HOWEVER...SFC CONVERGENCE REMAINS
WEAK...AND THE LACK OF ANY UPPER LEVEL SUPPORT SUPPORTS THAT THIS CONVECTION
IS DIURNALLY DRIVEN...WHICH SHOULD RESULT IN A DIMINISHING TREND
THIS EVENING WITH THE LOSS OF HEATING. WILL CONTINUE MENTION OF
SLIGHT CHANCE POPS FOR THIS EVENING FOR AREAS ALONG AND W OF THE
TROUGH...WITH ANOTHER VERY WARM AND QUIET NIGHT EXPECTED.

THE SHORT TERM PROGS CONTINUE TO WASH THIS SFC BOUNDARY OUT LATE
TONIGHT...AS THE LARGE SCALE RIDGE BEGINS TO BUILD E ACROSS THE
REGION AND INTO THE LOWER MS VALLEY LATE TONIGHT/SATURDAY MORNING.
THE 700MB RIDGE WILL ALSO DRIFT A TAD N SATURDAY INTO EXTREME NE
TX/SE OK/SW AR...RESULTING IN THE HOTTEST TEMPS ACROSS THESE
SEVERELY DROUGHT STRICKEN AREAS. MOS GUIDANCE REMAINS TOO COOL IN
THE SHORT TERM...AND HAVE CONTINUED TO TREND ABOVE MOS...AS
SUBSIDENCE INCREASES WITH THE SLIGHT EWD PROGRESSION OF THE UPPER
RIDGE. DESPITE THE EXTREME HEATING AND WHAT AVAILABLE MOISTURE
IS AVAILABLE...THE LACK OF ANY SFC BOUNDARY SHOULD PRECLUDE CONVECTION
DEVELOPMENT...ALTHOUGH AN ISOLATED STORM OR TWO CAN/T BE RULED
OUT...BUT NOT ENOUGH TO MENTION IN THE FORECAST ATTM. THE HEAT
ADVISORY WILL REMAIN IN EFFECT AS IS THROUGH SATURDAY
EVENING...ALTHOUGH AN EXTENSION INTO SUNDAY APPEARS LIKELY...BUT
WILL BE DEPENDENT ON THE RIDGE STRENGTH/POSITION SUNDAY.

THE RIDGE DOES BEGIN TO FLATTEN SLIGHTLY SATURDAY NIGHT IN
RESPONSE TO TROUGHING THAT WILL DIG SE INTO THE MID- SOUTH/TN
VALLEY/MID- ATLANTIC REGION. THE SHORT TERM PROGS DO BRING A
SHALLOW COOL FRONT/SFC TROUGH S INTO ERN OK/NCNTRL AR SATURDAY
NIGHT...BUT THIS BOUNDARY SHOULD GET HUNG UP AND STALL OVER THE
HIGHER TERRAIN OF ECNTRL OK/CNTRL AR /PER THE GFS/...ALTHOUGH ANY
SUSTAINED CONVECTION THAT DEVELOPS ALONG THE FRONT/UPPER TROUGH
ITSELF SATURDAY NIGHT WOULD RESULT IN A SWD PROGRESSION INTO SE
OK/SW AR SUNDAY MORNING /PER THE NAM/...GIVEN THE REINFORCING COLD
POOL FROM THIS CONVECTION. WILL CONTINUE MENTION OF SLIGHT CHANCE
POPS FOR SE OK/MOST OF SW AR SATURDAY NIGHT...ALTHOUGH ANY
CONVECTION THAT DEVELOPS SHOULD WEAKEN AS IT ENCOUNTERS INCREASING
SUBSIDENCE OF THE MID LEVEL RIDGE IN PLACE ACROSS SW AR/N LA/NE
TX.

THE WEAKNESS ALONG THE ERN PERIPHERY OF THE RIDGE SHOULD PERSIST
ACROSS THE NRN/ERN HALF OF THE REGION SUNDAY...WHICH COULD RESULT
IN ISOLATED CONVECTION. INCREASING CLOUD COVER SHOULD RESULT IN
SLIGHTLY COOLER TEMPS OVER AT LEAST THE NRN SECTIONS OF THE
REGION...BEFORE THE RIDGE DOES BEGIN TO GRADUALLY EXPAND E ACROSS
THE REGION AGAIN BY MONDAY. ADDITIONAL WEAKNESSES IN THE NW FLOW
ALOFT MAY RESULT IN ISOLATED CONVECTION OVER THE ERN HALF OF THE
AREA TUESDAY/WEDNESDAY...ALTHOUGH THE EXTREME HEAT LOOKS TO
PERSIST THROUGH THE END OF NEXT WEEK. THUS...HAVE CONTINUED TO
TREND TEMPS ABOVE MOS THROUGH MUCH OF THE EXTENDED. THE ARRIVAL
OF A POTENTIAL TROPICAL CYCLONE FROM THE WRN CARRIBEAN INTO THE SE
GULF OF MX BY THE END OF THE WEEK MAY HELP NUDGE THE LARGE SCALE
RIDGING N AND W OF THE REGION BY NEXT WEEKEND...BUT WILL ALSO
ENHANCE DRY AND COOL ADVECTION SWD INTO THE REGION. BUT
ATTM...CHANCES FOR WETTING RAINFALL APPEAR SLIM AS MOST OF THE
LONG RANGE TRACK GUIDANCE ENVELOPES MAINTAIN A POTENTIAL LANDFALL
WELL E OF THE REGION ALONG THE AL/FL COAST. HOWEVER...STILL A LONG
WAYS OUT...AND THE FORECAST TRACK AND STRENGTH WILL CHANGE IN
TIME.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGHOUT THE TERMINAL FORECAST PERIOD
WITH SCATTERED CLOUDS BETWEEN 7-10 KFT THROUGH THE PERIOD. ISOLATED
EARLY EVENING SHOWERS AND THUNDERSTORMS TO DISSIPATE SHORTLY AFTER
SUNSET. SOUTHWEST WINDS DECREASING TO LIGHT AND VARIABLE TONIGHT
WITH THE POSSIBILITY OF MVFR VISIBILITIES ACROSS ELD BY DAYBREAK.
OTHERWISE...LIGHT SOUTHWEST WINDS TO RESUME ON SATURDAY. /05/

&&

.CLIMATE...
THE HISTORIC SUMMER HEAT WAVE CONTINUES...WITH ALL CLIMATOLOGICAL
STATIONS REACHING/SURPASSING 100 DEGREES AGAIN THIS AFTERNOON. LFK
CONTINUES A RECORD STREAK OF CONSECUTIVE 100 DEGREE DAYS...WHICH
IS NOW UP TO 21 DAYS. MEANWHILE...SHV HAS NOW REACHED 46 DAYS THIS
SUMMER WHERE TEMPS HAVE REACHED/EXCEEDED 100 DEGREES...WHICH IS
ONLY ONE DAY SHY OF TYING OF THE ALL-TIME RECORD OF 47 DAYS SET IN
1881. THIS WILL LIKELY BE TIED SATURDAY...AND BROKEN SUNDAY...WITH
50+ DAYS A GOOD BET AS THE TRIPLE DIGIT HEAT CONTINUES INTO MUCH
OF NEXT WEEK. TYR WILL CONTINUE TO ADD TO THEIR ALL-TIME
RECORD FOR THIS SUMMER...WHICH NOW STANDS AT 64 DAYS. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78 106  81 104  78 /  20  10  10  20  20
MLU  77 103  77 101  75 /  10  10  10  20  20
DEQ  73 106  75  99  74 /  20  10  20  20  20
TXK  77 107  77 101  75 /  20  10  10  20  20
ELD  74 104  75 100  75 /  10  10  20  20  20
TYR  80 107  81 105  80 /  20  10  10  10  10
GGG  77 106  79 105  78 /  20  10  10  10  10
LFK  76 103  76 102  76 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/05
Hazardous weather outlook, Aug 19, 10:49 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT FRI AUG 19 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1149 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THIS AFTERNOON WITH HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE FOUR STATE
REGION. A HEAT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA...AND
NORTHEAST TEXAS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG WITH BRIEF
HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL REMAIN HIGH AS
HUMIDITIES FALL TO AROUND 20 PERCENT ACROSS EAST TEXAS AND
POSSIBLY NORTHWEST LOUISIANA...WITH HUMIDITIES 30 TO 35 PERCENT
ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY GUSTY AT TIMES
FROM THE WEST AND NORTHWEST ATOP VERY DRY AND HOT GROUNDS. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING
CLOUD TO GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The radar

The Shreveport radar (KSHV), 136 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 19, 4:30 PM CST
Where
Smith County, 1.5 mi SSE of Coplen
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.230, -95.270

A large tree was downed 3 miles west of Whitehouse, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326651.